Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 81, NWS Lake Charles, LA

August 29, 2017Hardin County, Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Aug 29, 2017, 11:10 PM CDT for Hardin County, Jasper County, Tyler County, Texas. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2017, 11:10 PM CDT (04:10 UTC)
Expired
Aug 30, 2017, 9:15 AM CDT
In force
10 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 135 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 11:29 PM CDTFLASH FLOOD5 Wsw Jasper, TXCOUNTY EMERGENCY MANAGMENT REPORTS CR 138 CLOSED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

806 
WGUS54 KLCH 300410
FFWLCH
TXC199-241-457-300915-
/O.NEW.KLCH.FF.W.0081.170830T0410Z-170830T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1110 PM CDT TUE AUG 29 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Tyler County in southeastern Texas...
  Northeastern Hardin County in southeastern Texas...
  Northern Jasper County in southeastern Texas...

* Until 415 AM CDT

* At 1110 PM CDT, Doppler radar indicated heavy rain across the
  warned area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jasper, Woodville, Kirbyville, Colmesneil, Chester, Ebenezer, Fred,
  Rockland, Wildwood, Warren, Town Bluff, Magnolia Springs, Mt.
  Union, Spurger, Roganville, Ivanhoe, Hillister and Sam Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3106 9456 3105 9449 3103 9448 3103 9447
      3104 9441 3109 9413 3077 9388 3051 9388
      3050 9454 3101 9466

$$

25
1 follow-up statement
289 
WGUS54 KLCH 300904
FFWLCH
TXC199-241-457-301415-
/O.EXT.KLCH.FF.W.0081.000000T0000Z-170830T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
404 AM CDT WED AUG 30 2017

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Tyler County in southeastern Texas...
  Northeastern Hardin County in southeastern Texas...
  Northern Jasper County in southeastern Texas...

* Until 915 AM CDT

* At 404 AM CDT, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Jasper, Woodville, Kirbyville, Colmesneil, Chester, Ebenezer, Fred,
  Rockland, Wildwood, Warren, Town Bluff, Magnolia Springs, Mt.
  Union, Spurger, Roganville, Ivanhoe, Hillister and Sam Rayburn Dam.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3106 9456 3105 9449 3103 9448 3103 9447
      3104 9441 3109 9413 3077 9388 3051 9388
      3050 9454 3101 9466

$$

Rua

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:55 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 29, 6:55 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
655 PM CDT Tue Aug 29 2017

.DISCUSSION...
For 00z TAF issuance.

&&

.AVIATION...
88D/satellite imagery indicate the center of Harvey on a bit of an
ewd jog last few hours...likely located south of Sabine Pass at
this time. Expecting the storm to resume a more nwd movement at
any time and TAF wind forecasts are written using this
assumption. Expecting a continuation of off/on rain or shower
activity through at least the first half of this forecast period
as the storm moves nwd through the forecast area. Ceilings aob
MVFR levels to continue.

25

&&

.PREV DISCUSSION... /issued 532 PM CDT Tue Aug 29 2017/

DISCUSSION...
Current satellite imagery and sfc obs show Tropical Storm Harvey
slowly meandering just offshore of the upper TX coast near
Galveston. The storm is expected to resume a slow north northeast
movement during the evening, with a landfall expected late
this evening into overnight near Sabine Pass Texas. Maximum
sustained winds are near 50 mph with higher gusts. Additional
strengthening is not anticipated as the storm approaches the
coast, with sustained tropical storm force winds, primarily within
rainbands, expected over the coastal LA parishes and Jefferson
County tonight. Tropical storm force winds could reach portions
of Orange County, and Calcasieu and Jeff Davis Parishes south of
I-10 overnight into Wednesday morning.

The main issue continues to be the unprecedented rainfall and
flooding as a large area of moderate to heavy rainfall persist
acrs southeast TX, while areas of rain with embedded feeder bands
containing very heavy rainfall continue to spread inland as
Harvey moves toward the area. Storm total rainfall amounts so far
range from 25 to nearly 40 inches of rainfall acrs SE TX mainly
west of an Orange to Jasper line, as well as a swath of 15 to
20 inches acrs southeast Calcasieu Parish into eastern Cameron
Parish. Further east, rainfall totals across southern LA have been
generally 6-10 inches. The main focus will again be across
southeast TX and far southwest LA where a high risk of excessive
rainfall is ongoing. Additional rainfall totals from tonight
through Thursday will be around 10 inches with up to 15 inches
possible acrs southeast TX, and 5 to 10 inches acrs southwest and
south central LA. Locally higher amounts can be expected within
heavier rainbands, while intense rainfall rates will likely
overwhelm local drainage capacities in some areas.

Peak storm surge inundation of 2 to 4 feet above ground level can
be expected along the coast from Holly Beach east to Morgan City,
where a storm surge warning is now in effect. Storm surge
inundation of 1 to 3 feet above ground level is still expected
west of Holly Beach through Wednesday. Surge will be highest
around the times of astronomical high tides.

Rain chances will finally begin to diminish late this week and
into the weekend as Harvey finally moves further inland and away
from the area. Still carry at least some daily POPs for Friday and
Saturday due to daytime instability as well as the possibility of
trailing rainbands lingering over the area. By the weekend
unfortunately, most of the guidance is showing another disturbance
developing over the southwestern Gulf of Mexico. This system is
expected to slowly drift northward over the western Gulf early
next week, and could potentially bring more unneeded rainfall to
the region.

24

MARINE...
Tropical storm conditions are expected to continue through
Wednesday, with winds gradually diminishing as it moves inland
during the day. Bands of showers and thunderstorms can also be
expected, with the potential for waterspouts in some storms.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  81  71  82 / 100 100  90  80
LCH  75  80  74  84 / 100 100  90  60
LFT  76  84  75  85 / 100 100  70  60
BPT  74  79  73  84 / 100 100  90  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
     041>045-052>055-073-074.

     Tropical Storm Warning for LAZ041-042-052>055-073-074.

     Wind Advisory until 7 PM CDT Wednesday for LAZ027>033-043>045.

TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
     216-259>262.

     Tropical Storm Warning for TXZ215-216.

     Wind Advisory until 7 PM CDT Wednesday for TXZ180-201-259>262.

GM...Tropical Storm Warning for GMZ430-432-435-450-452-455-470-472-
     475.

     Small Craft Advisory from 6 AM to 1 PM CDT Thursday for GMZ430-
     432-435-450-452-455-470-472-475.

&&
Hazardous weather outlook, Aug 29, 6:06 AM CDT, 17 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
606 AM CDT Tue Aug 29 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
606 AM CDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Heavy rainfall from slowly moving Tropical Storm Harvey along the
Texas coast will produce several rounds of training showers and
thunderstorms across Southeast Texas, Central and Southern
Louisiana. A flash flood watch for the entire area continues.

A Tropical storm warning continues from Intracoastal City
Louisiana westward, mainly for the coastal parishes and counties.

A storm surge watch continues for the prolonged east to southeast
winds, and approaching landfall of Tropical Storm Harvey. The
peak storm surge inundation shows the potential for 1-3 feet above
ground along the upper Texas coast from High Island eastward
along the Louisiana coast to Morgan City. A few locations along
this zone may see storm surge just above ground level.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Tropical Storm Harvey is expected to make landfall along the
Southwest Louisiana coast late Wednesday morning or early afternoon.
Storm surge watch and tropical storm warning continues for same
locations as mentioned above through Wednesday. Continued heavy
rainfall from Tropical Storm Harvey will continue through Thursday,
with a continued flash flood watch through this time.

The chances of precipitation will slowly diminish Friday into the
Labor Day weekend and the entire system moves further inland and
weakens.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required.

GMZ430-432-435-450-452-455-470-472-475-301100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
606 AM CDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Heavy rainfall from slowly moving Tropical Storm Harvey along the
Texas coast will produce several rounds of training showers and
thunderstorms. A Tropical storm warning continues from
Intracoastal City, Louisiana westward, with a small craft
advisory eastward to Morgan City, Louisiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Tropical Storm Harvey is expected to make landfall along the
Southwest Louisiana coast late Wednesday morning or early afternoon.
Tropical storm warning continues for same locations as mentioned
above through Wednesday. Continued heavy rainfall from Tropical
Storm Harvey will continue through Thursday.

The chances of precipitation will slowly diminish Friday into the
Labor Day weekend and the entire system moves further inland and
weakens.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required.

In the hours before

Local storm report, Aug 29, 5:43 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
543 PM CDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          1 S EVANGELINE          30.25N 92.57W
08/29/2017                   ACADIA             LA   LAW ENFORCEMENT

            ACADIA PARISH SHERIFF REPORTED A TORNADO ALONG RIVERSIDE
            ROAD NEAR LA 97 ON THE SOUTH SIDE OF EVANGELINE.

&&

DJONES
Local storm report, Aug 29, 5:56 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
556 PM CDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          4 SSE WRIGHT            29.96N 92.41W
08/29/2017                   VERMILION          LA   EMERGENCY MNGR

            TORNADO BRIEFLY TOUCHED DOWN IN A FIELD. NO DAMAGE
            OCCURRED.

&&

DJONES
Local storm report, Aug 29, 6:44 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 PM CDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TORNADO          RIDGE                   30.16N 92.18W
08/29/2017                   LAFAYETTE          LA   PUBLIC

            PHOTO OF TORNADO ON THE GROUND NEAR RIDGE.

&&

SWARTHEN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:24 PM CDTFlash Flood WarningLCHJasper, Newton6 hr
Aug 29, 10:16 PM CDTFlash Flood Warning EmergencyLCHHardin, Jasper, Jefferson, Newton, Orange11 hr
Aug 29, 10:22 PM CDTFlash Flood WarningLCHJasper, Newton11 hr
Aug 29, 11:29 PM CDTWind AdvisoryLCHHardin, Jasper, Newton, Tyler20 hr
Aug 30, 8:40 AM CDTFlash Flood Warning EmergencyLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler24 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.